Alert archive / North Carolina / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Raleigh, NC

May 27, 202012 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at May 27, 2020, 4:24 AM EDT for 12 counties in North Carolina. It took effect at May 27, 2020, 12:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 27, 2020, 4:24 AM EDT (08:24 UTC)
In effect from
May 27, 2020, 12:00 PM EDT
Expired
May 28, 2020, 1:51 AM EDT
In force
14 hr
Issued by
NWS Raleigh, NC
Flood severity
None

Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 120 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WGUS62 KRAH 270824
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Raleigh NC
424 AM EDT Wed May 27 2020

...HEAVY RAINFALL EXPECTED ACROSS PORTIONS OF THE WESTERN PIEDMONT
THIS AFTERNOON AND EVENING ...

.A tropical like area of low pressure will lift northward from off
the Georgia coast this morning and across central North Carolina
this afternoon into this evening. This will bring another round 
of heavy rain to the area. This combined with saturated soils from
recent rains will lead to a threat of flash flooding across the 
western Piedmont of central North Carolina.

NCZ021>023-038>040-073>075-083>085-272200-
/O.NEW.KRAH.FF.A.0002.200527T1600Z-200528T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Anson-Richmond-Scotland-
Including the cities of Winston-Salem, Greensboro, High Point, 
Burlington, Graham, Mebane, Lexington, Thomasville, Asheboro, 
Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines,
Pinehurst, Aberdeen, Carthage, Wadesboro, Polkton, Rockingham, 
Ellerbe, Laurinburg, Camp Mackall, and Wagram
424 AM EDT Wed May 27 2020

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

The National Weather Service in Raleigh has issued a

* Flash Flood Watch for a portion of central North Carolina, 
  including the following areas, Alamance, Anson, Chatham, 
  Davidson, Forsyth, Guilford, Montgomery, Moore, Randolph, 
  Richmond, Scotland, and Stanly. 

* From noon EDT today through late tonight

* Showers and isolated thunderstorms will spread northward into
  central North Carolina today. Rainfall amounts of 1 to 2 inches,
  with locally higher amounts are expected. This combined with
  saturated soils from recent rains will lead to the threat of 
  flash flooding.

* Rapid rises on creeks and streams, as well as flooding of low- 
  level areas, may occur, especially in urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should
flash flood warnings be issued.

&&

$$

BSD
2 follow-up statements
715 
WGUS62 KRAH 271355
FFARAH

Flood Watch
National Weather Service Raleigh NC
955 AM EDT Wed May 27 2020

...HEAVY RAINFALL EXPECTED ACROSS PORTIONS OF THE WESTERN
PIEDMONT THIS AFTERNOON AND EVENING ...

.The remnants of Tropical Storm Bertha will move northwestward
across eastern and northern South Carolina later today and into 
west-central North Carolina by tonight. This system will bring 
another round of heavy rain and associated flash flooding threat
to western portions of the area. 

NCZ021>023-038>040-073>075-083>085-280600-
/O.CON.KRAH.FF.A.0002.200527T1600Z-200528T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Anson-Richmond-Scotland-
Including the cities of Winston-Salem, Greensboro, High Point, 
Burlington, Graham, Mebane, Lexington, Thomasville, Asheboro, 
Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines,
Pinehurst, Aberdeen, Carthage, Wadesboro, Polkton, Rockingham, 
Ellerbe, Laurinburg, Camp Mackall, and Wagram
955 AM EDT Wed May 27 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* A portion of central North Carolina, including the following 
  areas, Alamance, Anson, Chatham, Davidson, Forsyth, Guilford, 
  Montgomery, Moore, Randolph, Richmond, Scotland, and Stanly. 

* Through late tonight

* Showers and isolated thunderstorms will spread northward into 
  central North Carolina today. Rainfall amounts of 1 to 2 
  inches, with locally higher amounts are expected. This 
  combined with saturated soils from recent rains will lead to 
  the threat of flash flooding. 

* Rapid rises on creeks and streams, as well as flooding of low- 
  level areas, may occur, especially in urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should
flash flood warnings be issued.

&&

$$
730 
WGUS62 KRAH 280551
FFARAH

Flood Watch
National Weather Service Raleigh NC
151 AM EDT Thu May 28 2020

...FLASH FLOOD WATCH IS CANCELLED...

.The remnants of Bertha have moved north of the region. The 
widespread heavy rain threat has ended. 

NCZ021>023-038>040-073>075-083>085-280700-
/O.CAN.KRAH.FF.A.0002.000000T0000Z-200528T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Anson-Richmond-Scotland-
Including the cities of Winston-Salem, Greensboro, High Point, 
Burlington, Graham, Mebane, Lexington, Thomasville, Asheboro, 
Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines,
Pinehurst, Aberdeen, Carthage, Wadesboro, Polkton, Rockingham, 
Ellerbe, Laurinburg, Camp Mackall, and Wagram
151 AM EDT Thu May 28 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central North Carolina has
been cancelled. The threat of widespread heavy rain has ended.
However, there will still be some locally heavy showers today.
Some localized urban and small stream flooding will be possible. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at May 27, 3:59 AM EDT, 25 minutes earlier.

Area forecast discussion, May 27, 3:59 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
359 AM EDT Wed May 27 2020

.SYNOPSIS...
A surface low and upper level disturbance to our south will lift
northward and across our area today. A deep flow from the south and
southwest will produce daily showers and storms Thursday through
Saturday, ahead of a cold front approaching from the northwest. This
front will cross the area Saturday into Saturday night, with cooler
and drier air to follow for Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Wednesday...

Today: An area of low pressure off the southeast U.S. coast this
morning is expected to lift northward and across central NC today.
This area of low pressure continues to be monitored by NHC for
possible tropical characteristics/development. The latest Special
Tropical Weather Outlook continue to show a low chance for the area
of low pressure to develop into a tropical cyclone. Regardless the
elongated area of low pressure and associated mid/upper level
disturbance will lift northward and into our area today and produce
heavy rain and possible brief tornadoes. As the system lifts
northward this will send PW's values soaring, generally into the 2-
2.3 inch range today, which will allow heavy rain to spread
northward and into the area late this morning, lingering into the
evening. Rainfall amounts are expected to range from 1-2 inches
across the area today/this evening, with locally higher amounts
possible. Have decided to issue a flash flood watch for western
portions of central NC for this afternoon into early Thursday
morning. Western portions of the area have generally had the most
rain over the last couple of weeks. Thus, the western counties have
the lowest flash flood guidance values. In addition, given the
tropical like features, we will have a favorable low level shear
profiles to support showers/storms will shallow rotation today. As
the main band of precip lifts through the area, if we are able to
realized enough instability, then we will have a tornado threat,
similar with tropical systems. This is especially true if we see any
breaks in the cloud cover today, possibly yielding effective 0-1 KM
SRH values in the 200-300 ms/s2 range. Thus, SPC has placed us in a
marginal risk for severe storms for a good portion of our area, with
a main threat of weak/brief tornadoes or possibly a few severe wind
gusts. Given the shallow nature of the updrafts, think we'll see
some convection cells rotate, with little to no lightning...
rotating showers. High temps today are expected to be in the 70s
with an increasingly tropical/humid feel (especially east/southeast).

Tonight: The main area of precip is expected to lift off to the
north late this evening/early Thursday morning. However, isolated to
scattered showers will continue as a deep plume of moisture
continues to feed into the area from off the Atlantic, resulting in
a threat for continued brief, but tropical like showers/isolated
storms. Low temps tonight are expected to range from the mid 60s
west to lower 70s east.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 355 AM Wednesday...

The remnants of the tropical like disturbance will lift off to the
north of the area on Thursday, but a deep southerly moist flow aided
by the deep mid/upper level trough centered over the Ozarks will
continue to allow for warm moist air to stream into the area. This
will result in PW's remaining around 1.75 to 2 inches Thursday. This
combined with diurnal heating will lead to the development of
scattered to numerous showers and storms. Deep layer shear is
forecast to be less than 15 to 20 kts though. However, given ample
moisture and sufficient instability with surface heating, expect
we'll have a threat of some strong to potentially severe storms
resulting from water loaded downbursts. Thus, SPC has our area in a
marginal threat for severe storms for Thursday as well. High temps
will be warmer on Thursday, with highs expected to be in the lower
to mid 80s.

Depending on how today's flooding potential plays out and later
model guidance we may need additional short fuse flash flood watches
for this period as well, so stay tuned.

Showers and storms are expected to continue into the overnight on
Thursday, given little change in the setup. Think the coverage may
decrease some with the loss of daytime heating, though the potential
for weak hard to time embedded disturbance to enhance/flare up the
convection will still remain a concern given the continued rather
moist atmosphere. Low temps Thursday night are expected to be in the
upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 245 PM Tuesday...

Thu/Thu night: The surface low will likely have pushed well to our N
by sunrise Thu, although models indicate a lingering diffuse
boundary bisecting the Piedmont Thu morning, and this could act as a
focus for convection. PW appears to back off a bit from the Wed
readings but still well above normal (which is slightly over 1" at
GSO), around 1.75". Subtle mid level perturbations and passing upper
divergence maxima will add to any thermodynamically induced ascent
(with at least moderate MLCAPE indicated, albeit with modest deep
layer shear), supporting high pops. Will focus likely pops in the E
starting around lunchtime, then translate them WNW into the Piedmont
as the W Atlantic ridge center drifts toward the SW, nudging the
moist conveyor belt westward. Will decrease pops in the evening and
overnight with loss of heating, but will need to retain a shower
mention given the warm moist column and surface dewpoints in the
lower 70s. Expect a continued lower-than-usual diurnal temp range
due to the humidity and clouds, with highs near normal but lows well
above normal.

Fri/Sat: Deep S/SW flow persists Fri into Sat with a steady tap of
Gulf moisture, worthy of following persistence with an above-climo
chance of primarily but not exclusively afternoon/evening
showers/storms. The weakening mid level low that is over AR Thu
fills further and shears over TN/KY Fri/Fri night, as it waits to
get picked up by the digging northern stream trough over Ont/Que/St
Lawrence. Model solutions diverge a bit for Sat, with the 00z ECMWF
almost completely losing the southern stream shortwave trough,
absorbing it entirely into the longwave trough, and thus veering
cloud layer winds to a more westerly and drying direction over the
Piedmont, whereas the GFS/Canadian hang a piece of this dying wave
back to our W, keeping high PWs over all of central NC. The slightly
less phased solution seems most reasonable, favoring retaining the
high pops areawide through Sat. Expect continued near normal highs
both days with lows well above normal.

Sun-Tue: The cold front is expected to track SE through central NC
Sat night, with expansive Canadian high pressure to follow, building
in from the NW and N as mid level troughing amplifies over the
Eastern Seaboard. Will have pops early Sun in the SE, ending by
midday with dry weather through Tue. The longwave trough shifts
offshore Tue, and we should see some air mass modification with
onset of return flow at the surface. The column is likely to remain
dry, however the 00z ECMWF does suggest that upstream MCS activity
over the Upper Midwest may induce an MCV and track it SE through the
Mid Atlantic region Tue. Will keep an eye out for this possibility
but will stay dry for now. Forecast thicknesses support temps at
least two categories below normal. -GIH

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 135 AM Wednesday...

24 hour TAF period: Cigs are expected to fall into the MVFR/IFR
range this morning ahead of a tropical like area of lower pressure
that will lift northward and into our area later today. This will
result in heavy rain spreading into the area this morning int the
afternoon resulting in a continuing of adverse aviation conditions.
The main area of showers and isolated storms will begin to lift off
to the north late this evening. However, isolated to scattered
showers will likely remain possible (along with a few isolate
thunderstorms). In addition we may some wind gusts of around 20-25
mph develop late this morning into the afternoon, with the potential
for some stronger gusts briefly depending on the actual track of the
aforementioned surface low.

Outlook: An unsettled period with prolonged intervals of adverse
aviation conditions is expected into the weekend as deep moisture
continues to transport northward and into our area through Thursday
and then as a cold front approaches on Friday and moves across the
area on Saturday/Saturday night. A considerable amount of clouds and
periods of ceilings restrictions along with periods of visibility
restrictions in showers and storms, especially into Thursday and
again Friday into Saturday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through late tonight for
NCZ021>023-038>040-073>075-083>085.

&&

SYNOPSIS...BSD/Hartfield
NEAR TERM...BSD
SHORT TERM...BSD
LONG TERM...Hartfield
AVIATION...BSD
Hazardous weather outlook, May 26, 3:53 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
353 PM EDT Tue May 26 2020

NCZ021-022-038-039-073-074-083-271200-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
353 PM EDT Tue May 26 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another period of wet weather with the potential for moderate to
heavy rain is expected Wednesday. This could lead to flooding of
poor drainage areas and additional rises on already elevated streams
and creeks. A flash flood watch may be needed.

In addition, numerous showers and thunderstorms could produce
locally heavy rainfall Thursday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-023>028-040>043-075>078-084>086-088-089-271200-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
353 PM EDT Tue May 26 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another period of wet weather with the potential for moderate to
heavy rain is expected for Wednesday. This could lead to flooding of
poor drainage areas and additional rises on already elevated streams
and creeks.

In addition, numerous showers and thunderstorms could produce
locally heavy rainfall Thursday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:26 PM EDTSpecial Weather StatementRAHWilson64 min
May 27, 4:55 PM EDTTornado WarningRAHChatham, Harnett, Wake17 min
May 27, 5:34 PM EDTSpecial Weather StatementRAHWake41 min
May 27, 6:05 PM EDTSpecial Weather StatementRAHNash, Wilson40 min
May 27, 6:15 PM EDTSpecial Weather StatementRAHOrange45 min
May 27, 6:48 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Granville, Halifax, Nash, Vance and 1 more57 min
May 27, 7:08 PM EDTTornado WarningRAHWarren22 min

Nearby

Flash Flood Watches in North Carolina, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.